Drug-induced myopathies

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose of review

Drug-induced muscle disorders are important causes of morbidity, but the risk–benefit profile of the incriminated drugs must be put into perspective. This review highlights some recent advances on statin-induced and antiretroviral drug-induced myopathies and calls attention to some less familiar myotoxic disorders.

Recent findings

In statin myopathy, reduction of coenzyme Q has been discussed as a key mechanism. However, data on coenzyme Q concentration and mitochondrial dysfunction in muscle of these patients are not conclusive. The first two controlled trials on coenzyme Q supplementation in statin myopathy have yielded contradictory results and do not support a routine supplementation. In human immunodeficiency virus infection, the advent of highly active antiretroviral therapy has led to a shift from virus-related to drug-induced morbidity. The knowledge of these distinct syndromes allows rational management. In addition, an omnium-gatherum is presented with recent findings on drug-induced dermatomyositis, tendinopathy, rhabdomyolysis, and local myotoxicity. These latter topics are intended to direct attention to less familiar but still clinically relevant myotoxic events.

Summary

Statin myotoxicity may be prevented in many cases by anticipation of drug–drug interactions. On the contrary, undue withdrawal of statins owing to minor myalgias should be avoided. A large and appropriately powered trial is required to finally determine whether supplementation of coenzyme Q can mitigate statin myopathy. The identification of individual genetic risk factors for myotoxicity is a key challenge for future pharmacogenomic research.

Related Topics

    loading  Loading Related Articles